zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
New $Q$-conditional symmetries and exact solutions of some reaction-diffusion-convection equations arising in mathematical biology. (English) Zbl 1160.35031
Nonlinear reaction-diffusion-convection equations arise, with various constraints, in mathematical biology, chemical dynamics, physiology and fluid dynamics (to mention but a few applications). This class of equations is not amenable to solution by means of the inverse scattering method. Consequently the use of the Lie theory of extended groups is the natural mode of attack. Unfortunately a number of the important equations of this class, such as the Fisher and Fitzhugh-Nagumo equations, are poorly endowed with Lie point symmetries. To overcome this deficiency a number of stratagems has been proposed to increase the number of symmetries available. Thus we have nonclassical symmetries, conditional symmetries and generalised conditional symmetries together with various methods such as that of heir-equations. In this paper the author confines his attention to a particular class of the general reaction-diffusion-convection equation with the form $u_t =u_{xx} +\lambda uu_x+C (u) $, where $\lambda $ is a real parameter. This equation admits more than two Lie point symmetries for nontrivial $\lambda $ for only three forms of the function $C (u) $ up to equivalence classes. The author uses the method of $Q $-conditional symmetries introduced by {\it W. I. Fushchich, W. M. Shtelen} and {\it N. I. Serov} [Symmetry analysis and exact solutions of equations of nonlinear mathematical physics, Dordrecht: Kluwer Academic Publishers (1993; Zbl 0838.58043)]. The advantage of this method is that there is a constructive algorithm to determine the symmetries. This is not to claim that the process of their determination is easy, but at least one knows where one fails. The author shows the cases for which the equation above admits $Q $-conditional symmetries. The second half of the paper is concerned with the determination of closed-form solutions for some reaction-diffusion-convection equations arising in applications which belong to the class of equations admitting $Q $-conditional symmetries. The discussion of the methods of solution of the resulting ordinary differential equations is quite interesting and could doubtless lead to further investigations by interested parties. This paper once again raises the question of what lies behind the ability to present a closed-form solution of a differential equation. The genius of Lie’s approach was to unify the different known methods of solution of differential equations under the guiding-light of symmetry. Lie commenced from a geometric viewpoint and it was natural for the infinitesimal transformations at the basis of his theory of symmetry to have a specific geometric interpretation. The demands for methods of solution of equations which did not fit into this geometrical mould led to the abandonment of geometry with the introduction of generalised and nonlocal symmetries. Particularly in the case of partial differential equations these generalisations appear not to have been sufficient for the needs of practitioners and several extensions of Lie’s method have been introduced. Even so we see that there are famous equations, such as the Painlevé Six, which remain impervious to the symmetric approach. If one believes that symmetry, in an obviously so-far vaguely defined manifestation, is at the basis of integrability, it would seem that a closer and deeper examination of the basis of symmetry is required. When Lie began his work, there were many disparate methods for the resolution of differential equations. Lie united them. In our present epoch there are many types of symmetry. Who will unite them?

MSC:
35K57Reaction-diffusion equations
58J70Invariance and symmetry properties
WorldCat.org
Full Text: DOI
References:
[1] Murray, J. D.: Nonlinear differential equation models in biology. (1977) · Zbl 0379.92001
[2] Murray, J. D.: Mathematical biology. (1989) · Zbl 0682.92001
[3] Murray, J. D.: Mathematical biology II: Spatial models and biomedical applications. (2003) · Zbl 1006.92002
[4] Bluman, G. W.; Cole, J. D.: Similarity methods for differential equations. (1974) · Zbl 0292.35001
[5] Ovsiannikov, L. V.: The group analysis of differential equations. (1978) · Zbl 0485.58002
[6] Olver, P.: Applications of Lie groups to differential equations. (1986) · Zbl 0588.22001
[7] Fushchych, W. I.; Shtelen, W. M.; Serov, M. I.: Symmetry analysis and exact solutions of equations of nonlinear mathematical physics. (1993) · Zbl 0838.58043
[8] Bluman, G. W.; Cole, J. D.: The general similarity solution of the heat equation. J. math. Mech. 18, 1025-1042 (1969) · Zbl 0187.03502
[9] Serov, M. I.: Conditional invariance and exact solutions of non-linear heat equation. Ukrainian math. J. 42, 1370-1376 (1990)
[10] Nucci, M. C.: Symmetries of linear, C-integrable, S-integrable and nonintegrable equations and dynamical systems. Nonlinear evolution equations and dynamical systems, 374-381 (1992) · Zbl 0941.37556
[11] Clarkson, P. A.; Mansfield, E. L.: Symmetry reductions and exact solutions of a class of nonlinear heat equations. Phys. D 70, 250-288 (1993) · Zbl 0812.35017
[12] Cherniha, R. M.; Serov, M. I.: Symmetries, ansätze and exact solutions of nonlinear second-order evolution equations with convection term. European J. Appl. math. 9, 527-542 (1998) · Zbl 0922.35033
[13] Olver, P.: Direct reduction and differential constraints. Proc. R. Soc. lond. Ser. A 46, 509-523 (1994) · Zbl 0814.35003
[14] Galaktionov, V. A.: Invariant subspaces and new explicit solutions to evolution equations with quadratic nonlinearities. Proc. roy. Soc. Edinburgh sect. A 125, 225-246 (1995) · Zbl 0824.35128
[15] Fokas, A. S.; Liu, Q. M.: Generalized conditional symmetries and exact solutions of nonintegrable equations. Teoret. mat. Fiz. 99, 263-277 (1994) · Zbl 0850.35097
[16] Liu, Q. M.; Fokas, A. S.: Exact interaction of solitary waves for certain nonintegrable equations. J. math. Phys. 37, 324-345 (1996) · Zbl 0861.35095
[17] Nucci, M. C.: Iterating the nonclassical symmetries method. Phys. D 78, 124-134 (1994) · Zbl 0815.35008
[18] Cherniha, R. M.: Symmetry and exact solutions of heat-and-mass transfer equations in tokamak plasma. Dopov. akad. Nauk ukr. 4, 17-21 (1995)
[19] Cherniha, R.: A constructive method for construction of new exact solutions of nonlinear evolution equations. Rep. math. Phys. 38, No. 3, 301-312 (1996) · Zbl 0900.35067
[20] Cherniha, R.: New non-Lie ansätze and exact solutions of nonlinear reaction -- diffusion -- convection equations. J. phys. A 31, 8179-8198 (1998) · Zbl 0930.35033
[21] Burgers, J. M.: The nonlinear diffusion equation. (1974) · Zbl 0302.60048
[22] Newell, A. C.; Whitehead, J. A.: Finite bandwidth, finite amplitude convection. J. fluid mech. 38, 279-303 (1969) · Zbl 0187.25102
[23] Serov, M. I.; Cherniha, R. M.: Lie symmetries and exact solutions of nonlinear heat equations with convection term. Ukrainian math. J. 49, 1262-1270 (1997) · Zbl 0936.35042
[24] Ibragimov, N. H.; Meleshko, S. V.: Linearization of third-order ordinary differential equations by point and contact transformations. J. math. Anal. appl. 308, 266-289 (2005) · Zbl 1082.34003
[25] Arrigo, D. J.; Broadbridge, P.; Hill, J. M.: Nonclassical symmetry solutions and the methods of bluman -- Cole and clarkson -- Kruskal. J. math. Phys. 34, 4692-4703 (1993) · Zbl 0784.35097
[26] Cherniha, R.: New symmetries and exact solutions of nonlinear reaction -- diffusion -- convection equations. Proc. international workshop ”similarity methods”, 323-336 (1998)
[27] Zhdanov, R. Z.; Lahno, V. I.: Conditional symmetry of a porous medium equation. Phys. D 122, 178-186 (1998) · Zbl 0952.76087
[28] Kamke, E.: Differentialgleichungen. lösungmethoden and lösungen. (1959)
[29] Cherniha, R.; Serov, M.: Nonlinear systems of the Burgers-type equations: Lie and Q-conditional symmetries, ansätze and solutions. J. math. Anal. appl. 282, 305-328 (2003) · Zbl 1073.35192
[30] Fitzhugh, R.: Impulse and physiological states in models of nerve membrane. Biophys. J. 1, 445-466 (1961)
[31] Kolmogoroff, A.; Petrovsky, I.; Piskounoff, N.: Étude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Moscow univ. Math. bull. 1, 1-25 (1937)
[32] Kawahara, T.; Tanaka, M.: Interactions of traveling fronts: an exact solution of a nonlinear diffusion equation. Phys. lett. A 97, 311-314 (1983)
[33] Cherniha, R.; Dutka, V.: Diffusive Lotka -- Volterra system: Lie symmetries, exact and numerical solutions. Ukrainian math. J. 56, 1665-1675 (2004)